Wisconsin, 2004

Damaging Wind in Wisconsin, July 30, 2004

July 30, 2004 · NWS MPX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 30, 1:30 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 30, 1:30 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CDT FRI JUL 30 2004

.DISCUSSION...
SHOWERS AND TSTMS WILL COME TO AN END FROM W TO E BETWEEN 22Z AND
06Z AS SHORT WAVE AND ASSOC 700MB VORT/LIFT PUSH E OF ZONES. DRIER
AIR FILTERING IN FROM W AT LOW LEVELS BEHIND EXITING SFC LOW SO SOME
CLEARING EXPECTED OVERNIGHT.

SAT MORN EXPECTING DRY WEATHER...BUT BY AFT WEAK SHORT WAVE MOVES
TOWARD NW ZONES. STRONG WAA STARTS TO PUSH INTO WRN ZONES AS 850MB
THERMAL RIDGE BUILDS IN. WITH WARMING TEMPS AND A BIT OF LEFTOVER RH
CAUSING CAPES TO REACH NEAR 1000 J/KG BY AFT HAVE OPTED TO ADD 20
POP TSRA W OF A LINE FROM NEW ULM TO CAMBRIDGE. BUFKIT SOUNDINGS
SHOW CAP HOLDING /JUST BARELY IN NW ZONES/ DUE TO RISING LOW LEVEL
TEMPS. HOWEVER...SLIGHT CHANCE WARRENTED DUE TO WEAK TROF
APPROACHING WHICH MIGHT BE JUST STRONG ENOUGH TO BREAK THE CAP
THERE.

SAT NIGHT...MCS FCST TO DEVELOP OVER NRN MN WHICH COULD CLIP N AND
ESPEC NE ZONES INTO SUN MORNING. SLIGHT CHANCE ELSEWHERE SAT NIGHT
DUE TO UNCERTAINTY OF EXACT PATH OF COMPLEX. WITH REMNANT BDRY FROM
MCS OVER ERN ZONES INTO SUN AFT HAVE CONTINUED POPS THERE FOR
POSSIBLE AFT REDEVELOPMENT. ANOTHER MCS POSSIBLE ACROSS NRN
MISSISSIPPI VALLEY SUN NIGHT IN CONTINUED WARM AND HUMID AIRMASS. ON
MON AFT ANOTHER WAVE PASSES THRU AND SHUD BE ABLE TO GENERATE SCT
AFT SHRA/TSRA CWA WIDE.

LONGER RANGE...MON NITE THRU FRI
OVERALL PATTERN TO REMAIN AMPLIFIED RIDGE OVER THE WESTERN US/WITH
TROUGH TO THE EAST. MN TO REMAIN IN BETWEEN THESE SYSTEMS...IN
W-NWLY FLOW REGIME.  00Z NCEP ENSEMBLES HAVE SOME UNCERTAINTY
INVOLVED LATER PERIODS/THU-FRI AS TO PROGRESSION OF RIDGE OVER
WESTERN GREAT LAKES. DGEX AND 00Z GFS INDICATED MORE SURFACE RIDGING
INTO WESTERN GREAT LAKES WITH FRONTAL BOUNDARY LOCKED TO THE
SOUTHWEST OF AREA.  APPEARS BEST SHOT AT MCS DEVELOPMENT MOVING
ACROSS AREA LATER MON AND TUE PERIODS.  THEN MAY NOT SEE ANYTHING
UNTIL LATER FRIDAY AS WARM RIDGE MOVES FARTHER EAST. LOOKS LIKE REAL
WARM AIR WONT APPEAR UNTIL THEN.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MARGRAF/DWE
Hazardous weather outlook, Jul 30, 4:47 AM CST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
547 AM CDT FRI JUL 30 2004

MNZ044-045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-311047-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
LE SUEUR-MARTIN-MCLEOD-MILLE LACS-NICOLLET-PEPIN-PIERCE-POLK-RAMSEY-
RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEELE-WASECA-WASHINGTON-
WATONWAN-WRIGHT-
547 AM CDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP BY MID
AFTERNOON ACROSS SOUTH CENTRAL MINNESOTA...ALONG A SLOWLY MOVING
AREA OF SURFACE LOW PRESSURE...AND ITS ASSOCIATED COLD FRONT.
MORNING RAINS ACROSS MUCH OF WEST CENTRAL INTO PORTIONS OF CENTRAL
MINNESOTA WILL KEEP INSTABILITY DOWN ACROSS THESE AREAS. HOWEVER...
PORTIONS OF SOUTH CENTRAL AND EAST CENTRAL MINNESOTA SHOULD SEE AT
LEAST PERIODS OF SUNSHINE THIS MORNING AND AFTERNOON AS THE LOW
MOVES INTO THE AREA. THIS WILL ALLOW FOR SUFFICIENT DESTABILIZATION
OF THE ATMOSPHERE BY THE TIME THE COLD FRONT ARRIVES IN THE EARLY
TO MIDDLE AFTERNOON HOURS. SCATTERED THUNDERSTORMS WILL DEVELOP FROM
FAIRMONT TO MANKATO...NORTH TO GAYLORD AND HUTCHINSON BETWEEN 1 AND
3 PM. A FEW OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. THESE STORMS WILL MOVE NORTHEAST TOWARD THE TWIN
CITIES...RED WING...AND MUCH OF WEST CENTRAL WISCONSIN BETWEEN 4
AND 7 PM...WITH A CONTINUED SEVERE THREAT. THE STORMS WILL SLOWLY
WEAKEN AS SUNSET APPROACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE SEVERE WEATHER IS POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY
MORNING AS A THUNDERSTORM COMPLEX MOVES OUT OF THE DAKOTAS INTO
MINNESOTA. THE BEST THREAT OF SEVERE WEATHER HOWEVER WILL REMAIN WEST
AND NORTH OF THE AREA. A BETTER THREAT OF SEVERE WEATHER WILL OCCUR
SUNDAY EVENING AS A VERY WARM AND HUMID AIRMASS SETS UP OVER
WISCONSIN AND MINNESOTA. A WEAK FRONTAL BOUNDARY DRIFTING THROUGH
THE VERY UNSTABLE AND MOIST AIRMASS MAY BE ENOUGH TO SPARK SCATTERED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...AND
TORRENTIAL RAINFALL. SEVERE WEATHER WILL BE ALSO POSSIBLE MUCH OF
THE NEXT WEEK AS THE HOT AND HUMID AIRMASS WILL BATTLE WEAK
FRONTAL BOUNDARIES MOVING THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

MNZ041>043-047>049-054>058-064-065-073-311047-
CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MEEKER-MORRISON-POPE-
REDWOOD-RENVILLE-STEARNS-STEVENS-SWIFT-TODD-YELLOW MEDICINE-
547 AM CDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
CENTRAL MINNESOTA

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE WEATHER WILL BE POSSIBLE LATE SATURDAY EVENING INTO SUNDAY
MORNING AS THUNDERSTORMS DEVELOP OVER THE EASTERN DAKOTAS IN RESPONSE
TO THE NEXT DISTURBANCE MOVING TOWARD MINNESOTA. THESE STORMS COULD
PRODUCE DAMAGING WINDS AND LARGE HAIL AS THEY MOVE INTO WESTERN
MINNESOTA...MAINLY AFTER MIDNIGHT.

MORE SEVERE WEATHER IS POSSIBLE THROUGH MUCH OF NEXT WEEK AS A WARM
AND HUMID AIRMASS SETS UP OVER MINNESOTA...AND WEAK FRONTAL
BOUNDARIES DROP THROUGH THE REGION. HEAVY RAINS ARE A POSSIBILITY
WITH REPEATED EPISODES OF STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR
TONIGHT.

BINAU

The radar

The Duluth radar (KDLH), 175 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
July 30, 5:50 PM CST
Where
Rusk County, Ladysmith
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.467, -91.100

A large tree was downed across 5th Avenue W.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413370.